CaltechAUTHORS
  A Caltech Library Service

The behavior of distributed systems with complex reactions and diffusion in the regime of transport limitation

Gavalas, George R. (1967) The behavior of distributed systems with complex reactions and diffusion in the regime of transport limitation. Chemical Engineering Science, 22 (7). pp. 997-1011. ISSN 0009-2509. http://resolver.caltech.edu/CaltechAUTHORS:20151104-112516570

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20151104-112516570

Abstract

The be havior of distributed systems with complex chemical reactions and diffusive transport is investigated in the regime of transport limitation. It is shown that, asymptotically with increasing size, the reaction rates and concentration gradients are negligible except in a surface layer of constant thickness. Due to a lack of symmetry in the constraints, the equilibrium state in distributed systems is not related to the extremization of a thermodynamic potential function. It is closely related, however, to the entropy production and flow. Upper bounds for the surface fluxes and effectiveness factors are derived for general complex reactions. These have theoretical interest but are not accurate enough for predictive purposes. A less general but more accurate estimating technique is also developed. Examples of two simultaneous second-order exothermic irreversible reactions and of two simultaneous isothermal, isomerization reactions with nonlinear kinetics are treated in detail.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/0009-2509(67)80163-5DOIArticle
http://www.sciencedirect.com/science/article/pii/0009250967801635PublisherArticle
ORCID:
AuthorORCID
Gavalas, George R.0000-0003-1468-6835
Additional Information:© 1967 Pergamon Press Ltd. Received 23 November 1966; accepted 27 December 1966.
Record Number:CaltechAUTHORS:20151104-112516570
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20151104-112516570
Official Citation:George R. Gavalas, The behavior of distributed systems with complex reactions and diffusion in the regime of transport limitation, Chemical Engineering Science, Volume 22, Issue 7, July 1967, Pages 997-1011, ISSN 0009-2509, http://dx.doi.org/10.1016/0009-2509(67)80163-5. (http://www.sciencedirect.com/science/article/pii/0009250967801635)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:61823
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:04 Nov 2015 21:25
Last Modified:26 Sep 2017 23:53

Repository Staff Only: item control page